Alert archive / Arizona / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 80, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 28, 2019, 4:40 PM MST for Pima County, Arizona. It was in force for 50 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2019, 4:40 PM MST (23:40 UTC)
- Expired
- Aug 28, 2019, 5:30 PM MST
- In force
- 50 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Tucson radar (KEMX), 44 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 5:00 PM MST | TSTM WND DMG | 2 Sw Tucson, AZ | TIME ESTIMATED BASED ON RADAR. TRAINED SPOTTER REPORTS UPROOTED TREE IN THE MEDIAN NEAR ALVERNON WY AND AJO WY. POWER IS OUT AT THE INTERSECTION OF OF AJO WY AND PALO VERDE RD. |
| Aug 28, 5:10 PM MST | TSTM WND DMG | 1 Wsw Tucson, AZ | SPOTTER REPORTED THREE TREES DOWN NEAR ALVERNON AND GOLF LINKS ROAD. ONE TREE BLOCKING RIGHT LANE OF GOLF LINKS. |
| Aug 28, 5:15 PM MST | TSTM WND DMG | 5 Ne Tucson, AZ | TREE UPROOTED SE OF WRIGHTSTOWN AND PANTANO. |
| Aug 28, 5:33 PM MST | TSTM WND GST 76 | 2 Se Tucson, AZ | ASOS STATION KDMA DAVIS MONTHAN AFB. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.7 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1206 J/kg
- Mixed-layer CIN
- -233 J/kg
- Mixed-layer LCL
- 2126 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
486
WUUS55 KTWC 282340
SVRTWC
AZC019-290030-
/O.NEW.KTWC.SV.W.0080.190828T2340Z-190829T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
440 PM MST Wed Aug 28 2019
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Northeastern Pima County in southeastern Arizona...
* Until 530 PM MST.
* At 440 PM MST, severe thunderstorms were located along a line
extending from near Davis-Monthan Air Force Base to near Corona De
Tucson, moving west at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Tucson, Sahuarita, Green Valley, Davis-Monthan Air Force Base,
Drexel Heights, Flowing Wells, Tanque Verde, Vail, South Tucson,
Three Points, Pascua Pueblo Yaqui Reservation, East Sahuarita,
Summit, Tucson Estates, Saguaro National Park West, Corona De
Tucson, Valencia West, Tucson International Airport, Saguaro
National Park East and Catalina Foothills.
This includes the following highways...
Interstate 10 between mile markers 252 and 281.
Interstate 19 between mile markers 34 and 63.
Route 77 between mile markers 70 and 71.
Route 83 between mile markers 45 and 47.
Route 86 between mile markers 155 and 171.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3232 11125 3173 11124 3183 11069 3227 11071
TIME...MOT...LOC 2340Z 083DEG 19KT 3220 11081 3190 11079
HAIL...1.00IN
WIND...60MPH
$$
Carpenter2 follow-up statements
706 WWUS55 KTWC 290002 SVSTWC Severe Weather Statement National Weather Service Tucson AZ 502 PM MST Wed Aug 28 2019 AZC019-290030- /O.CON.KTWC.SV.W.0080.000000T0000Z-190829T0030Z/ Pima- 502 PM MST Wed Aug 28 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MST FOR NORTHEASTERN PIMA COUNTY... At 501 PM MST, severe thunderstorms were located along a line extending from near Davis-Monthan Air Force Base to near East Sahuarita, moving west at 20 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Tucson, Sahuarita, Green Valley, Davis-Monthan Air Force Base, Drexel Heights, Flowing Wells, Tanque Verde, South Tucson, Three Points, Pascua Pueblo Yaqui Reservation, East Sahuarita, Summit, Tucson Estates, Saguaro National Park West, Corona De Tucson, Valencia West, Tucson International Airport, Catalina Foothills, Rita Ranch and Picture Rocks. This includes the following highways... Interstate 10 between mile markers 253 and 278. Interstate 19 between mile markers 34 and 63. Route 77 between mile markers 70 and 71. Route 86 between mile markers 155 and 171. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with these storms, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3173 11124 3232 11125 3225 11074 3183 11072 TIME...MOT...LOC 0001Z 083DEG 19KT 3219 11092 3189 11090 HAIL...0.75IN WIND...60MPH $$ Carpenter
826
WWUS55 KTWC 290030
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
530 PM MST Wed Aug 28 2019
AZC019-290040-
/O.EXP.KTWC.SV.W.0080.000000T0000Z-190829T0030Z/
Pima-
530 PM MST Wed Aug 28 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIMA COUNTY HAS
EXPIRED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However gusty
winds and heavy rain are still possible with these thunderstorms.
LAT...LON 3173 11124 3232 11125 3225 11074 3183 11072
TIME...MOT...LOC 0030Z 083DEG 19KT 3217 11109 3187 11107
$$
CarpenterWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:40 PM MST, 2 hours earlier.
Area forecast discussion, Aug 28, 2:40 PM MST, 2 hours before
Area Forecast Discussion National Weather Service Tucson AZ 240 PM MST Wed Aug 28 2019 .SYNOPSIS...Adequate moisture combined with a favorable flow will potentially produce an active period of showers and thunderstorms, especially especially this evening. Brief strong gusty winds and locally rainfall may occur. Otherwise, scattered mainly afternoon and evening thunderstorms can be expected Thursday into early next week. && .DISCUSSION...Isolated to scattered showers were developing this afternoon in the mountains of southeast Arizona and along the Mogollon Rim into the White Mountains. The upper high was situated over southwest Arizona with a north to northeast steering flow over the area today. An MCV spinning over Sonora, Mexico was showing up nicely in visible satellite imagery early this afternoon. This feature might aid in the development of thunderstorms near the International Border this afternoon and evening. Otherwise, storms forming in the mountains should eventually track west and southwest into the lower deserts this evening. Areas of blowing dust will be possible across Pinal county as outflow from thunderstorms become organized and travel north toward Phoenix down the Santa Cruz River Valley. Models continued to suggest a more active weather pattern for daily thunderstorms compared to the past several days. Models were in agreement with the upper high over southwest Arizona transitioning to a position over the Four Corners region this coming weekend. This position of the upper high will also favor daily thunderstorm activity over the weekend into early next week. Given the increasing rain chances, daytime temperatures will also begin to moderate some through the weekend. && .AVIATION...Valid through 30/00Z. Scattered -TSRA/-SHRA across much of southeast Arizona this evening. Brief wind gusts approaching 50 kts and MVFR vsbys/cigs with the strongest TSRA. Isolated to scattered -TSRA/-SHRA continuing late tonight and Thursday. Otherwise, cloud decks mainly 10k-15k ft MSL through Thursday. Aside from thunderstorm gusts, surface wind variable in direction and mainly under 12 kts. The exception is vicinity KSAD with nwly surface wind 12-20 kts and gusts near 25 kts late this afternoon. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to perhaps numerous thunderstorms this evening and tonight. Thereafter, a favorable flow regime combined with adequate moisture will provide the daily cycle of mainly afternoon and evening thunderstorms Thursday into next Tuesday. Expect gusty and erratic winds with the stronger thunderstorms. Otherwise, 20-foot winds will be terrain driven mainly under 15 mph. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 28, 2:52 PM MST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Tucson AZ
252 PM MST Wed Aug 28 2019
AZZ509-510-282230-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
252 PM MST Wed Aug 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRAHAM AND NORTHERN
GREENLEE COUNTIES UNTIL 330 PM MST...
At 251 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles north of Morenci, or 17 miles north of Clifton. This storm was
nearly stationary.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Clifton, Morenci, Point-Of-Pines and Rose Peak.
LAT...LON 3298 10927 3331 10988 3364 10941 3345 10905
3344 10905
TIME...MOT...LOC 2151Z 026DEG 3KT 3327 10932
AHSpecial weather statement, Aug 28, 3:45 PM MST, 55 minutes before
Special Weather Statement National Weather Service Tucson AZ 345 PM MST Wed Aug 28 2019 AZZ506-507-509-511-282330- Upper Gila River and Aravaipa Valleys including Clifton/Safford-Southeast Pinal County including Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra Vista/Benson-Galiuro and Pinaleno Mountains including Mount Graham- 345 PM MST Wed Aug 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA...SOUTHWESTERN GRAHAM AND SOUTHEASTERN PINAL COUNTIES UNTIL 430 PM MST... At 345 PM MST, Doppler radar was tracking a strong thunderstorm 12 miles southeast of San Manuel, moving north at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Mammoth and San Manuel. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3244 11031 3244 11056 3278 11066 3278 11025 TIME...MOT...LOC 2245Z 177DEG 12KT 3254 11044 Carpenter
Special weather statement, Aug 28, 3:48 PM MST, 52 minutes before
Special Weather Statement National Weather Service Tucson AZ 348 PM MST Wed Aug 28 2019 AZZ504-506-514-282330- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Southeast Pinal County including Kearny/Mammoth/Oracle-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 348 PM MST Wed Aug 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND SOUTHEASTERN PINAL COUNTIES UNTIL 430 PM MST... At 347 PM MST, Doppler radar was tracking a strong thunderstorm over Saddlebrooke, or near Catalina. This storm was nearly stationary. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Catalina, Oro Valley, Saddlebrooke, Catalina State Park, Biosphere 2 and Oracle Junction. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3238 11092 3253 11100 3263 11084 3247 11072 TIME...MOT...LOC 2247Z 005DEG 2KT 3252 11087 Zell
Special weather statement, Aug 28, 3:50 PM MST, 50 minutes before
Special Weather Statement National Weather Service Tucson AZ 350 PM MST Wed Aug 28 2019 AZZ504-507-513-282330- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 350 PM MST Wed Aug 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND WEST CENTRAL COCHISE COUNTIES UNTIL 430 PM MST... At 350 PM MST, Doppler radar was tracking a strong thunderstorm 11 miles west of Kartchner Caverns State Park, moving west at 10 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Vail. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3192 11043 3174 11046 3176 11077 3201 11073 TIME...MOT...LOC 2250Z 100DEG 8KT 3185 11054 Carpenter
Special weather statement, Aug 28, 3:58 PM MST, 42 minutes before
Special Weather Statement National Weather Service Tucson AZ 358 PM MST Wed Aug 28 2019 AZZ504-507-514-282345- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra Vista/Benson-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 358 PM MST Wed Aug 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL 445 PM MST... At 358 PM MST, Doppler radar was tracking a strong thunderstorm near Saguaro National Park East, or 12 miles east of Davis-Monthan Air Force Base, moving southwest at 5 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Tucson, Tanque Verde, Vail, Saguaro National Park East and Rita Ranch. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3227 11077 3227 11054 3193 11046 3204 11083 TIME...MOT...LOC 2258Z 036DEG 5KT 3215 11067 Zell
Special weather statement, Aug 28, 4:40 PM MST, 0 minutes before
Special Weather Statement National Weather Service Tucson AZ 440 PM MST Wed Aug 28 2019 AZZ502-504-290015- Tohono O'odham Nation including Sells-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 440 PM MST Wed Aug 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL 515 PM MST... At 439 PM MST, Doppler radar was tracking a strong thunderstorm near Tucson Estates, or 11 miles south of Marana, moving southwest at 5 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Tucson, Drexel Heights, Saguaro National Park West, Valencia West, Tucson Estates, Picture Rocks and Ryan AirField. LAT...LON 3235 11114 3220 11102 3208 11120 3229 11134 TIME...MOT...LOC 2339Z 057DEG 5KT 3224 11116 RH
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 6:26 PM MST | Special Weather Statement | TWC | 34 min | |
| Aug 27, 6:45 PM MST | Areal Flood Advisory | TWC | Graham, Greenlee | 90 min |
| Aug 28, 1:06 PM MST | Special Weather Statement | TWC | Greenlee | 39 min |
| Aug 28, 2:04 PM MST | Special Weather Statement | TWC | Cochise | 41 min |
| Aug 28, 2:29 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 46 min |
| Aug 28, 2:41 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 49 min |
| Aug 28, 2:49 PM MST | Special Weather Statement | TWC | 41 min | |
| Aug 28, 2:52 PM MST | Special Weather Statement | TWC | Greenlee | 38 min |
| Aug 28, 3:45 PM MST | Special Weather Statement | TWC | 45 min | |
| Aug 28, 3:48 PM MST | Special Weather Statement | TWC | 42 min | |
| Aug 28, 3:50 PM MST | Special Weather Statement | TWC | Santa Cruz | 40 min |
| Aug 28, 3:58 PM MST | Special Weather Statement | TWC | 47 min | |
| Aug 28, 4:10 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 95 min |
| Aug 28, 4:19 PM MST | Areal Flood Advisory | TWC | Cochise, Graham, Pima, Pinal | 3 hr |
| Aug 28, 4:21 PM MST | Areal Flood Advisory | TWC | Pima | 54 min |
| Aug 28, 4:33 PM MST | Areal Flood Advisory | TWC | Cochise, Pima | 117 min |
| Aug 28, 4:37 PM MST | Areal Flood Advisory | TWC | Cochise | 83 min |
| Aug 28, 4:40 PM MST | Special Weather Statement | TWC | 35 min | |
| Aug 28, 4:43 PM MST | Special Weather Statement | TWC | Graham | 47 min |
| Aug 28, 4:51 PM MST | Severe Thunderstorm Warning | TWC | Pima | 54 min |
| Aug 28, 4:53 PM MST | Areal Flood Advisory | TWC | Pima | 82 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.